Ten months ago, I took Zyban to stop smoking. I quit smoking, but only took the Zyban for one month because of the terrible side effects - some were alleviated within a few months of discontinuing the drug..But the one that was not alleviated and continues to haunt me daily is severe constipation. I have had a colonoscopy, endoscopy, upper GI, lower GI, hepabiliary scan, ultrasound of the gall bladder...The only abnormal results were: small gastroesphageal reflux, small hiatal hernia ... and the narrative from the colonoscopy states "...the scope was passed to 100cm. We reached the hepatic flexure. At this point, we were unable to advance the scope any further due to the amount of spasm and the patient had extreme discomfort.."
My symptoms are: severe constipation, bloating,flatulence, a raised swollen area at the base of my right rib that worsens after eating and sometimes forms a swollen hump that extends to the left rib; there is also sometimes a slight burning feeling around the right rib, my entire middle section is always uncomfortable
and there is an ongoing feeling of needing to have a bowel movement (even after having one). I have taken laxatives, drank tons of water, and now take 2 tablespoons of mineral oil each day along with an aloe cleanse product....This is a daily struggle...Can you offer some suggestions ?
Our approach to profound constipation is to a) make certain that there is no mechanical obstruction ( do colonosocpy and/or barium studies) and b) verify that there is no fucntional abnormality. To confirm the latter we may do a radioisotope gastric emptying study, anorectal motility and a colonic transit test.
If no disease with a specific treatment is found, our therapeutic efforts are focused on symptomatic therapies. Initially, we will give progressively larger doses of fiber (Metamucil). We will then add an osmoticc laxative such as Lactulose. IF there is still an inadequate response, then we will ad small amounts of Golytely until we achieve the desired result.
This information is presented for educational purposes. Ask specific questions to your personal physician.